Alert archive / Utah / Red Flag Warnings in 2019

Red Flag Warning 10, NWS Salt Lake City, UT

August 9, 20196 counties in Utah

NWS Salt Lake City, UT issued this red flag warning at Aug 9, 2019, 3:20 PM MDT for 6 counties in Utah. It took effect at Aug 10, 2019, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 2019, 3:20 PM MDT (21:20 UTC)
In effect from
Aug 10, 2019, 12:00 PM MDT
Expired
Aug 10, 2019, 9:00 PM MDT
In force
9 hr
Issued by
NWS Salt Lake City, UT

Counties Beaver County, UT, Iron County, UT, Juab County, UT, Millard County, UT, Sanpete County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 113 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.3 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2019-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2019-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-261 J/kg
Mixed-layer LCL
1427 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

340 
WWUS85 KSLC 092120
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
320 PM MDT Fri Aug 9 2019

UTZ492-495-101300-
/O.NEW.KSLC.FW.W.0010.190810T1800Z-190811T0300Z/
Central Utah West Desert-Color Country West Desert-
320 PM MDT Fri Aug 9 2019

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT SATURDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 492 AND
495...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect from noon to 9 PM MDT Saturday.

* AFFECTED AREA...Fire Weather Zone 492 Central Utah West Desert 
  and Fire Weather Zone 495 Color Country West Desert.

* WINDS...South winds 20 to 30 mph.

* RELATIVE HUMIDITY...10 to 14 percent. 

* IMPACTS...Any fires that develop will have the potential for 
  rapid growth. Outdoor burning is not recommended.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are either occurring now...or are imminent. A combination of 
strong winds...low relative humidity...and warm temperatures can 
contribute to extreme fire behavior. 

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
2 follow-up statements
861 
WWUS85 KSLC 100918
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
318 AM MDT Sat Aug 10 2019

UTZ492-495-102300-
/O.CON.KSLC.FW.W.0010.190810T1800Z-190811T0300Z/
Central Utah West Desert-Color Country West Desert-
318 AM MDT Sat Aug 10 2019

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 492 AND 495...

* AFFECTED AREA...Fire Weather Zone 492 Central Utah West Desert 
  and Fire Weather Zone 495 Color Country West Desert.

* WINDS...South winds 20 to 30 mph.

* RELATIVE HUMIDITY...10 to 14 percent.

* IMPACTS...Any fires that develop will have the potential for 
  rapid growth. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
567 
WWUS85 KSLC 102104
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
304 PM MDT Sat Aug 10 2019

UTZ492-495-110300-
/O.CON.KSLC.FW.W.0010.000000T0000Z-190811T0300Z/
Central Utah West Desert-Color Country West Desert-
304 PM MDT Sat Aug 10 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 492 AND
495...

* AFFECTED AREA...Fire Weather Zone 492 Central Utah West Desert 
  and Fire Weather Zone 495 Color Country West Desert.

* WINDS...South winds 20 to 30 mph.

* RELATIVE HUMIDITY...10 to 14 percent.

* IMPACTS...Any fires that develop will have the potential for 
  rapid growth. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Aug 9, 10:06 AM MDT, 5 hours 14 minutes earlier.

Area forecast discussion, Aug 9, 10:06 AM MDT, 5 hours 14 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1006 AM MDT Fri Aug 9 2019

.SYNOPSIS...Lingering moisture will fuel another round of scattered
showers and storms this afternoon through early this evening. An
increasingly dry west to southwest flow aloft will develop during
the upcoming weekend.

&&

.DISCUSSION...The well-defined upper low currently positioned
near 40/130 will drift east into northern California Saturday,
then becoming an open wave as it lifts northeast into the northern
Rockies Sunday. A dry zonal pattern will following the exiting
trough early next week.

Drier air advecting north ahead of the upper low will spread
across much of western and northern Utah today. The remaining
moisture from the persistent moisture plume will extend from
south-central through northeast Utah today. Limited opaque cloud
cover within the plume this morning will allow for good
differential heating which will lead to terrain-based convection
forming once again during the afternoon. Across the far northern
zones similar daytime heating along with adequate residual
moisture should lead to late afternoon/early evening near the
Nevada and Idaho borders. This convection in the absence of
dynamic forcing should dissipate with the loss of daytime heating
this evening.

The drier air over the western portions of the Great Basin will
gradually expand east across Utah this weekend. Lingering
convection will concentrate over the central and northeast
mountains. Western and northern Utah will see minimal convection
with increasing southerly winds, warmer temps, and lowering
humidities as the aforementioned upper trough lifts northeast
through the western CONUS.

&&

.AVIATION...The SLC terminal will see VFR conditions throughout the
day. Southeast winds are expected to shift to the northwest between
17Z and 19Z. There is a 20 percent chance that outflow from showers
in the vicinity of the terminal will result in periods of gusty
and/or erratic winds this afternoon.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

PUBLIC...CONGER
AVIATION...TRAPHAGAN

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 9, 3:27 AM MDT, 11 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
327 AM MDT Fri Aug 9 2019

UTZ001>016-019>021-517-518-WYZ021-101300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
327 AM MDT Fri Aug 9 2019

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms again today, with a threat of
locally heavy rain and strong winds. There is a risk of Flash
Flooding, particularly near burn scars, slot canyons, normally
dry washes, and areas of poor drainage this afternoon and early
evening across southern Utah.

Locally critical fire weather conditions are possible across the
western valleys with drying RH and increasingly gusty southerly
winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Critical fire weather conditions are more likely Saturday across
the western valleys as RH continues to dry and winds become
increasingly strong out of the south.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 6:00 PM MDTSevere Thunderstorm WarningSLCTooele, Utah45 min
Aug 8, 6:42 PM MDTSpecial Weather StatementSLCSalt Lake63 min
Aug 8, 6:51 PM MDTFlash Flood WarningSLCUtah3 hr
Aug 8, 7:05 PM MDTSpecial Weather StatementSLCUtah, Wasatch40 min
Aug 8, 7:58 PM MDTAreal Flood AdvisorySLCSalt Lake3 hr
Aug 8, 8:15 PM MDTSpecial Weather StatementSLCDuchesne60 min

Nearby

Red Flag Warnings in Utah, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.